Georgia, 2018

Flash Flood and Flood in Georgia, July 13 to 14, 2018

July 13 to 14, 2018 · NWS TAE · 2 events in 2 counties and zones

Slow moving storms produced isolated areas of flooding around Albany and east of Leesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Slow moving storms produced isolated areas of flooding around Albany and east of Leesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 13, 7:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 7:38 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
838 PM EDT Fri Jul 13 2018

.UPDATE...

Isolated showers and thunderstorms are still ongoing across
northern portions of forecast area in SE Alabama and SW Georgia.
These will slowly weaken through the rest of the evening with loss
of daytime heating.

As for tonight, quiet conditions expected outside of a stray
shower persisting past midnight in southern portions of Georgia
and Alabama. Low temperatures will fall into the mid 70s.

&&

.PREV DISCUSSION [749 PM EDT]...

.NEAR TERM [Through Tonight]...

Scattered thunderstorms developing along the seabreeze will
gradually spread inland through the remainder of the afternoon. With
significant dry air still in place aloft, expect coverage to remain
limited. However, with slow motion, some locally heavy rainfall is
possible. Activity should diminish quickly after sunset.

.SHORT TERM [Saturday Through Sunday Night]...

The airmass will continue to moisten through the short term period
and with the ridge to the west of the region weakening, expect
rain chances to increase throughout the weekend. Model guidance
for the last couple of days has shown a weak disturbance
approaching from the NE on Saturday afternoon and sparking fairly
widespread coverage of showers and thunderstorms particularly
across our northern zones. Have the higher PoPs tomorrow in our
northern zones and lower down near the coast. Given that storms
should initiate a little later in the day, will keep high temps
fairly warm, in the low to mid 90s.

With the ridge continuing to slowly weaken and the airmass much
more moist by Sunday, expect an active afternoon with PoPs into
the likely category across much of the area. This will hold max
temperatures back a little, generally in the lower 90s.

.LONG TERM [Monday Through Friday]...

Lower pressure will dominate going into the long term as a trough
over eastern CONUS replaces the high pressure over the region. This
and the return of deep layer moisture will result in higher than
average PoPs for the early portion of the week. Mid-week through the
end of the period, the GFS and the ECMWF show a frontal system
passing through with the tail-end lingering in our area. If these
solutions verify, the CWA can expect widespread showers and heavy
rainfall throughout the week, with WPC 7-day QPF estimates over 3in
in some areas. High temperatures will be mostly limited to the upper
80s, barely reaching the 90s.

.AVIATION [Through 00Z Sunday]...

VFR conditions are expected to prevail tonight through tomorrow
morning, although isolated showers/storms cannot be ruled out for
the next 1-2 hours this evening around DHN and ABY. Scattered
showers and thunderstorms are expected to increase in coverage
Saturday afternoon, with decent chances of brief visibility
reductions at most terminals. One exception is ECP, where chances
of showers/storms will be lower tomorrow afternoon and evening.

.MARINE...

Light winds and low seas are expected through the weekend.
Scattered showers and thunderstorms can be expected mainly in the
overnight hours each day. Winds and seas slightly increase heading
into the next work week.

.FIRE WEATHER...

Relative humidity values will remain above critical thresholds
for the next several days, which will prevent us from reaching
red flag conditions.

.HYDROLOGY...

With the weather pattern shifting to a more active one by the
first of the week, the potential certainly exists for localized
flooding from slow moving storms each day beginning on Monday.
There's also some indication in the GFS that some of the rainfall
beyond Tuesday could be heavy over a more widespread area,
suggesting an increased flood threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  95  74  92  74 /  10  40  40  60  30
Panama City   76  91  78  89  77 /  10  20  20  40  20
Dothan        74  93  74  90  74 /  20  60  40  60  30
Albany        76  93  74  90  74 /  20  70  40  60  40
Valdosta      74  93  74  91  73 /  20  60  40  60  40
Cross City    74  92  74  91  74 /  20  30  30  40  20
Apalachicola  76  91  77  89  78 /  10  20  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Dobbs
NEAR TERM...Camp
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Lahr
MARINE...Godsey
FIRE WEATHER...Dobbs
HYDROLOGY...Godsey

In the hours before

Special weather statement, Jul 13, 10:24 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1124 PM EDT FRI JUL 13 2018

GAZ125-140400-
Dougherty GA-
1124 PM EDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGHERTY COUNTY UNTIL
MIDNIGHT EDT...

At 1124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albany. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albany, Turner City, East Albany, Walker, Radium Springs, Lockett
Crossing, South Albany, Williamsburg, Southwest Ga Regional A/P and
Ducker.

LAT...LON 3149 8410 3144 8418 3144 8432 3158 8443
      3162 8428 3162 8409
TIME...MOT...LOC 0324Z 068DEG 2KT 3155 8422

55-SCHOLL

The radar

The Ft Rucker radar (KEOX), 124 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Dougherty

When
July 13, 10:30 PM EST to 11:30 PM EST
Where
Dougherty County, 1.5 mi NNE of Albany to 1.43 mi NNE of Albany
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.590, -84.160

Minor flooding occurred on 3rd Ave and 4th Ave in Albany.

Flash Flood, Lee

When
July 14, 10:01 AM EST to 12:00 PM EST
Where
Lee County, 2.07 mi S of Mossy Dell to 1.78 mi S of Mossy Dell
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.730, -84.110

Water was flowing over the road at Highway 32 and Mossy Dell Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766160, 766161.